Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 5, NWS Newport/Morehead City, NC

March 28, 2007Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 28, 2007, 5:09 PM EDT for Pitt County, North Carolina. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2007, 5:09 PM EDT (21:09 UTC)
Expired
Mar 28, 2007, 6:15 PM EDT
In force
66 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Pitt County, NC

The radar

The Raleigh/Durham radar (KRAX), 91 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 5:10 PM EDTHAIL 0.884 W Conetoe, NCIN OLD SPARTA.
Mar 28, 5:15 PM EDTHAIL 12 W Conetoe, NCCOVERING THE GROUND.
Mar 28, 5:45 PM EDTHAIL 1.75Greenville, NCSPOTTER REPORTED GOLFBALL SIZE COVERING THE GROUND AT HIGHWAY 264.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 3:03 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2007-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2007-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1040 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 282110
SVRMHX
NCC147-282215-
/O.NEW.KMHX.SV.W.0005.070328T2109Z-070328T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
509 PM EDT WED MAR 28 2007

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PITT COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITIES OF...WINTERVILLE...GREENVILLE...AYDEN.

* UNTIL 615 PM EDT

* AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLFBALL SIZE HAIL.  THIS
  STORM WAS LOCATED 17 MILES NORTHWEST OF GREENVILLE...OR ABOUT 8
  MILES SOUTH OF TARBORO...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREENVILLE BY 540 PM EDT...
  WINTERVILLE BY 545 PM EDT...
  6 MILES NORTHEAST OF AYDEN BY 550 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3591 7754 3580 7772 3544 7743 3557 7720

$$

24
1 follow-up statement
000 
WWUS52 KMHX 282200
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
600 PM EDT WED MAR 28 2007

NCC147-282215-
/O.CON.KMHX.SV.W.0005.000000T0000Z-070328T2215Z/
PITT NC-
600 PM EDT WED MAR 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR PITT COUNTY...

AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR SIMPSON...OR
ABOUT 6 MILES EAST OF GREENVILLE...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SIMPSON AT 610 PM EDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3591 7754 3580 7772 3544 7743 3557 7720

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:00 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Mar 28, 2:00 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
200 PM EDT WED MAR 28 2007

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...FEW SHWRS HV STRTED
POPPING ALNG THE FRNT IN NRN TIER OF CWA. MDLS PICKD UP ON TIMING OF
ACTVTY...BUT WERE TOO FAR S AS BNDRY HASNT DROPPD AS FAR S AS MDLS
SAID. PCPN SHUD CONT ALNG FRNT AS IT DROPS S THRU THE AFTN...BUT IS
XPCTD TO DIMINISH WI LOSS OF HTG. AS UPR RDG BRKS DWN TNGT IT WL
ALLONG A DECNT S/WV TO MV SE ACRS CWAS...PROMPTING MR ACTVTY TNGT.
SNDGS DONT REALLY MSTN UP TIL LTR TNGT AS THE S/WV MVS THRU. DECENT
INSTBLTY THIS AFTN...BUT INSTBLTY DROPS LO TNGT. WI DRY LO LVLS AND
AND WET BULB ZEROS LWR THAN 10K FT...WUD NOT BE SURPRISED TO SEE
HAIL OR STRNG DWNBURST WND WI TSTMS THAT DO FORM THIS AFTN.

AS UPR ENERGY DROPS S THU AFTN WL SEE QUICK CUT OFF OF MSTR AND
DYNAMICS...AND THRFR QUICK END OF PCPN ARND MIDDAY. WL SEE SIG COOLG
THU AND THU NGT BHND CD FNT. WI HIGHS IN THE 50S AND LOWS IN THE
30S.

&&

.MID TERM /FRIDAY THROUGH SATURDAY NIGHT/...HIGH PRESSURE WILL REMAIN
IN CONTROL OVER THE REGION FRIDAY THROUGH SATURDAY. HIGHS TEMPS
WARMING THROUGH BEGINNING OF THE WEEKEND...MAXING OUT IN THE
LOW/MID 70S BY SATURDAY. CLOUD COVER ON THE INCREASE BEGINNING
SATURDAY MORNING WITH NEXT APPROACHING FRONT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...SUNDAY WILL START WITH
INCREASING S/SSW FLOW WITH AN APPROACHING FRONTAL BOUNDARY.
MODEL OMEGA AND QPF ARE SPOTTY AS MUCH OF THE DEEP MOISTURE IS
SCOURED OUT BEFORE REACHING OUR CWA...BUT WILL CONTINUE WITH LOW
CHC POPS GIVEN WEAK MID-LEVEL TROF CROSSING THE AREA DURING PEAK
HEATING. UPPER RIDGE TO BUILD THRU THE REMAINDER OF THE EXTND
PERIOD. SOME POTENTIAL FOR PRECIP WITH FRONTAL BOUNDARY WEDS
AFTERNOON PER LATEST GFS...AND HPC GUIDANCE SHOWS SMALL POPS FOR
WEDS AS WELL AS OUR AREA WILL IN THE WARM SECTOR AHEAD OF THE
FRONT...BUT BEING DAY 7...WILL HOLD OFF FOR NOW. TEMPS THRU MUCH
OF THE EXTND PERIOD WILL BE CLOSE TO SEASONAL NORMALS.

&&

.AVIATION /18Z-18Z/...CLDS ARND 10K WL LWR THRUOUT THE AFTN AND EVE HRS AS
FRNT DROPS S THRU AREA AND UPR LVL ENERGY MVS IN. AFTN TSTM ACTVTY
ISOLD SO HV VCTS IN TAFS. AS UPR ENERGY MVS THRU TNGT WL SEE INCRSD
SHWR ACTVTY AND CIGS AOB 3K. XPCT IMPVMNT AFT SR.

&&

.MARINE...FRONTAL BOUNDARY MOVING INTO THE FAR NRN CSTL WATERS
WITH N WINDS 15 KT AT THE DUCK COE PIER AS 0F 18Z. FRONT SHOULD
ADVANCE SOUTH THRU THE REMAINDER OF THE CWA THRU THE NEXT SEVERAL
HOURS WITH GOOD PRES RISES AND CAA. SCA CRITERIA WINDS AND SEAS
WILL DEVELOP THIS EVENING AND OVERNIGHT...ENDING FAIRLY QUICKLY BY
LATE THURSDAY AS HIGH PRES BUILDS ALONG THE CAROLINA COAST INTO
THE EARLY PART OF THE WEEKEND. AN INCREASE IN SW FLOW WILL OCCUR
AGAIN ON SUNDAY AHEAD OF ANOTHER WEAK FRONTAL BOUNDARY...BUT WINDS
SHOULD LARGELY REMAIN IN THE 15 TO 20 KT RANGE. EARLY NEXT WEEK
WILL FIND VERY WEAK GRADIENT ACROSS THE WATERS WITH BENIGN MARINE
CONDITIONS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 AM TO 2 PM EDT THURSDAY FOR AMZ135.

     SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 8 PM EDT FRIDAY
     FOR AMZ152-154.

     SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 8 AM EDT FRIDAY
     FOR AMZ150-156.

     SMALL CRAFT ADVISORY FROM 8 AM THURSDAY TO 8 AM EDT FRIDAY FOR
     AMZ158.

&&

SHORT TERM...GOODALL
MID TERM...QUELL
LONG TERM...COLLINS
AVIATION...GOODALL
MARINE...COLLINS
Hazardous weather outlook, Mar 28, 5:05 AM EDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
505 AM EDT WED MAR 28 2007

NCZ029-044-045-079>081-090>095-098-290915-
MARTIN-PITT-WASHINGTON-GREENE-BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-
JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
505 AM EDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG AND
AHEAD OF A COLD FRONT. A FEW OF THESE STORMS COULD BECOME
SEVERE...WITH LARGE HAIL THE PRIMARY THREAT. THE THREAT OF
THUNDERSTORMS WILL END EARLY THIS EVENING AS COOLER AND MORE
STABLE AIR MOVES IN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

AMZ130-135-150-152-154-156-158-NCZ046-047-103-104-290915-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-TYRRELL-
MAINLAND DARE-OUTER BANKS DARE-OUTER BANKS HYDE-
505 AM EDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 28, 4:27 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
427 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             2 W WASHINGTON          35.56N 77.09W
03/28/2007  E1.25 INCH       BEAUFORT           NC   PUBLIC

0425 PM     HAIL             WASHINGTON              35.56N 77.05W
03/28/2007  E0.88 INCH       BEAUFORT           NC   PUBLIC

&&

CQUELL
Local storm report, Mar 28, 4:28 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
428 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             WASHINGTON              35.56N 77.05W
03/28/2007  E1.75 INCH       BEAUFORT           NC   PUBLIC

&&

CQUELL
Local storm report, Mar 28, 4:30 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
430 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             WASHINGTON              35.56N 77.05W
03/28/2007  E1.00 INCH       BEAUFORT           NC   COUNTY OFFICIAL

            911 CENTER REPORT

&&

CQUELL
Local storm report, Mar 28, 4:32 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
432 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             WASHINGTON              35.56N 77.05W
03/28/2007  E2.00 INCH       BEAUFORT           NC   PUBLIC

&&

CQUELL
Local storm report, Mar 28, 4:43 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
443 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             WASHINGTON              35.56N 77.05W
03/28/2007  E1.50 INCH       BEAUFORT           NC   PUBLIC

&&

CQUELL
Local storm report, Mar 28, 4:45 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
445 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             WASHINGTON              35.56N 77.05W
03/28/2007  E0.75 INCH       BEAUFORT           NC   PUBLIC

            RIVER ROAD

&&

CQUELL

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:08 PM EDTSpecial Marine WarningMHX52 min
Mar 28, 4:02 PM EDTSevere Thunderstorm WarningMHXBeaufort43 min
Mar 28, 4:44 PM EDTSevere Thunderstorm WarningMHXBeaufort31 min
Mar 28, 5:35 PM EDTTornado WarningMHXPitt25 min
Mar 28, 6:12 PM EDTSevere Thunderstorm WarningMHXHyde48 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.